Maryland, 2016

Flash Flood in Maryland, July 19 to 20, 2016

July 19 to 20, 2016 · NWS LWX · 1 event in 1 county or zone

A boundary stalled over the area. Warm and humid conditions led to an unstable atmosphere while an upper-level trough passed through the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A boundary stalled over the area. Warm and humid conditions led to an unstable atmosphere while an upper-level trough passed through the area. The forcing from the boundary front combined with the instability to trigger thunderstorms. Stronger shear from the upper-level trough caused some thunderstorms to become severe. Thunderstorms produced heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 19, 8:38 PM EST, 2 hours 2 minutes earlier.

Area forecast discussion, Jul 19, 8:38 PM EST, 2 hours 2 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Baltimore MD/Washington DC
938 PM EDT Tue Jul 19 2016

.SYNOPSIS...
A cold front will move south of the area tonight. High pressure
will build overhead for Wednesday and Thursday. High pressure over
the Atlantic will control the weather pattern for Friday through
Sunday. A cold front may impact the area early next week.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
A few showers and even a t-storm will still be possible through
about midnight with passage of a cdfnt. Earth Networks Lightning
Detection picking up some lightning over Montgomery county between
Germantown and Gaithersburg and confirmed by a NWS employee.

Overnight, expecting skies to clear. Nice day tomorrow relatively
speaking before heat wave begins.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
High pressure will remain over the region for Wednesday through
Wednesday night...bringing dry and seasonably warm conditions
along with lower humidity. The high will shift offshore Thursday
and a return flow will develop. Humidity will begin to increase
during this time. A popup shower or thunderstorm cannot be ruled
out over the Potomac Highlands into central Virginia during the
afternoon and evening hours...especially over the higher terrain.

Thursday night will turn out warm and humid as high pressure
settles off to the south and east.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
The return and amplification of heat and humidity will be the main
story for the end of the week and into the weekend.

Much of the time period will feature northwest flow aloft with
warming temperatures and a gradual return in humidity. Core of
large upper ridge will be centered over the central US with the
Northeastern US/Mid Atlantic on the periphery with largely
west/northwest flow. With this type of pattern would expect a risk
of some showers/thunderstorms with daytime instability and
potential MCS's moving along the periphery of the ridge.

Expecting widespread 90s for high temperatures Friday through
Monday. Humidity should be initially tempered in the westerly flow,
but as northwest flow weakens Sunday and possibly turns southwest
ahead of an approaching front, will see humidity values rise. Thus
the combination of heat/humidity will likely lead to heat index
values in excess of 100F, and heat headlines may be necessary. The
most oppressive days currently appear to be Saturday and Sunday.

As frontal system approaches Monday, will see the chances for
synoptically driven showers/thunderstorms increase.

&&

.AVIATION /02Z WEDNESDAY THROUGH SUNDAY/...
Remainder of tonight, prob too low for any mention of t-storms.
Patchy fog around KCHO where some rain fell today.

Generally VFR expected from Friday and through the weekend. A few
showers/thunderstorms are possible which may bring a brief period of
sub-IFR conditions. Patchy fog also possible during overnights, but
coverage not likely to be widespread.

&&

.MARINE...
A cold front will slowly drop through the waters today into
tonight. A few showers and thunderstorms are possible mainly
across the Tidal Potomac and lower Chesapeake Bay. Thunderstorms
will be capable of producing locally gusty winds. A pressure surge
will develop behind the cold front late tonight into early
Wednesday. Winds may approach SCA criteria for a brief period
during this time. However...the pressure surge will be weak so
confidence was too low for an SCA headline at this point.

High pressure will remain over the waters Wednesday through
Wednesday night before moving offshore Thursday. A return
southerly flow will develop for Thursday into Thursday night.

Mostly sub-SCA conditions expected for the end of the week and
weekend, however brief intervals of gusts up to around 20 knots
are possible.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...HAS
NEAR TERM...LFR
SHORT TERM...HAS
LONG TERM...MSE
AVIATION...MSE/LFR
MARINE...MSE/LFR
Hazardous weather outlook, Jul 19, 5:04 PM EST, 5 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
604 PM EDT TUE JUL 19 2016

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-202215-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
604 PM EDT TUE JUL 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HEAT INDICES AROUND 105 DEGREES ARE POSSIBLE DURING THE AFTERNOON
AND EARLY EVENING HOURS FRIDAY THROUGH MONDAY. THE HOTTEST DAYS
ARE EXPECTED TO BE SUNDAY AND MONDAY WHEN HEAT INDICES COULD
EXCEED 105 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-202215-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE-
HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-
EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
604 PM EDT TUE JUL 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HEAT INDICES AROUND 105 DEGREES ARE POSSIBLE DURING THE AFTERNOON
AND EARLY EVENING HOURS FRIDAY THROUGH MONDAY...ESPECIALLY EAST
OF THE BLUE RIDGE MOUNTAINS. THE HOTTEST DAYS ARE EXPECTED TO BE
SUNDAY AND MONDAY WHEN HEAT INDICES COULD EXCEED 105 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

In the hours before

Local storm report, Jul 19, 7:46 PM EST, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
846 PM EDT TUE JUL 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0259 PM     HAIL             2 ENE GREENWOOD         38.07N  78.74W
07/19/2016  E0.75 INCH       ALBEMARLE          VA   PUBLIC

&&

EVENT NUMBER LWX1604520

JACKSON
Local storm report, Jul 19, 10:11 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1111 PM EDT TUE JUL 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1108 PM     HAIL             1 WSW ANACOSTIA         38.86N  77.00W
07/19/2016  M0.88 INCH       DISTRICT OF COLUMB DC   TRAINED SPOTTER

&&

EVENT NUMBER LWX1604521

KLW
Local storm report, Jul 19, 10:12 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1112 PM EDT TUE JUL 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1108 PM     HAIL             1 WSW ANACOSTIA         38.86N  77.00W
07/19/2016  M0.88 INCH       DISTRICT OF COLUMB DC   TRAINED SPOTTER

            NICKEL SIZE HAIL

&&

CORRECTED REMARKS

EVENT NUMBER LWX1604521

KLW
Local storm report, Jul 19, 10:18 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1118 PM EDT TUE JUL 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1058 PM     HAIL             1 E WASHINGTON          38.90N  77.00W
07/19/2016  M1.00 INCH       DISTRICT OF COLUMB DC   EMERGENCY MNGR

            QUARTER SIZE HAIL AT INTERSECTION OF 6TH ST NE AND L ST
            NE

&&

EVENT NUMBER LWX1604522

KLW
Local storm report, Jul 19, 10:21 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1121 PM EDT TUE JUL 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1102 PM     HAIL             1 N ANACOSTIA           38.88N  76.98W
07/19/2016  E0.88 INCH       DISTRICT OF COLUMB DC   TRAINED SPOTTER

            NICKEL SIZE HAIL NEAR INTERSECTION OF 9TH ST NE AND
            EAST CAPITOL ST NE

&&

EVENT NUMBER LWX1604523

KLW
Local storm report, Jul 19, 10:26 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1126 PM EDT TUE JUL 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1102 PM     HAIL             THE MALL                38.90N  77.02W
07/19/2016  M1.00 INCH       DISTRICT OF COLUMB DC   TRAINED SPOTTER

            QUARTER SIZE HAIL NEAR INTERSECTION OF 9TH ST NW AND E
            ST NW

&&

EVENT NUMBER LWX1604524

KLW

The radar

The Sterling radar (KLWX), 31 km away, was scanning. The volume nearest the first event began at 03:38 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Montgomery

When
July 19, 10:40 PM EST to July 20, 1:30 AM EST
Where
Montgomery County, 0.02 mi SW of Glen Echo to 0.08 mi WNW of Glen Echo
Cause
Heavy Rain
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
38.970, -77.130

A car stalled in high water at the intersection of Massachusetts Ave and Goldsboro Road. The water was estimated to be 8 inches deep.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2016Every state in 2016This day in weather historyWarnings in Maryland, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 650231.